Alabama, 2007

Hail and Damaging Wind in Alabama, June 14, 2007

June 14, 2007 · NWS BMX · 3 events in 3 counties and zones

Isolated severe thunderstorms brought hail and high winds to Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated severe thunderstorms brought hail and high winds to Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 14, 2:06 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 14, 2:06 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT THU JUN 14 2007

.DISCUSSION...ONLY MINOR CHANGES TO THE SHORT TERM FORECAST...BUT
SIGNIFICANT CHANGES MADE IN THE LONG TERM.

TONIGHT WILL BE A BIT OF A CHALLENGE RIGHT OFF THE BAT...WITH POPS
BEING A GAME TIME DECISION BASED ON RADAR TRENDS AND LAST MINUTE
LOOK AT THE MESOSCALE. ONE WAY OR THE OTHER...EXPECT ISOLATED TO
SCATTERED CONVECTION INTO THE EVENING HOURS TONIGHT...DISSIPATING
WITH THE LOSS OF HEATING.

AS THE LOW CONTINUES TO SPIN OFF THE EAST COAST...SHORT WAVES WILL
CONTINUE TO ROTATE THROUGH THE FLOW. WITH THE NAM AND LOCAL WRF
MODEL HAVING A BETTER HANDLE ON CONVECTION...WILL LEAN THAT WAY
AGAIN TOMORROW...AND GO MUCH CLOSER TO MET POPS THAN MAV POPS...
WHICH APPEAR TO BE UNDERDONE. WITH INCREASED MOISTURE INDICATED BY
HIGHER PW AMOUNTS TOMORROW...FAIRLY CONFIDENT IN TAKING THIS
ROUTE GOING FOR CHANCE POPS THE ENTIRE FORECAST AREA.

BY SATURDAY...A BIT OF A NORTHWESTERLY FLOW KICKS IN AS THE LOW
BEGINS TO LIFT OUT SLOWLY...AND RIDGING FOLDS OVER TO OUR WEST.
THIS SLIGHT CHANGE IN FLOW SHOULD HELP BOOST TEMPERATURES UP INTO
THE MID 90S ACROSS THE AREA...WHILE KEEPING THE BULK OF SHOWERS
AND THUNDERSTORMS SUPPRESSED TO OUR SOUTH. STILL...CAN NOT RULE OUT
AN ISOLATED THUNDERSTORM OR TWO...BUT AT THIS TIME...WILL GO WITH
A SILENT 10 CHANCE WITH ISOLATED THUNDERSTORMS IN THE AFTERNOON.
BY SUNDAY...UNDER LIGHT NORTHWESTERLY FLOW AGAIN...AND WITH THE
LOW LIFTED OUT...WILL KEEP THE FORECAST DRY AND HOT.

FOR THE LONG TERM...MONDAY THROUGH THURSDAY...GFS IS BEGINNING TO
TREND TOWARDS EURO/GEM/NOGAPS...WHICH HAVE BASICALLY GONE OUT OF
PHASE WITH PREVIOUS FORECASTS BY ABOUT 180 DEGREES. THE SHARP...
DEEP...PHASED TROUGH THAT WAS FORECAST TO PASS THROUGH ON TUESDAY
AND INTO WEDNESDAY IS NOW OFF THE FORECAST CHARTS. EURO/GEM/NOGAPS
MAINTAIN RIDGING OVER THE EAST...WITH A DEEPENING TROUGH OVER THE
ROCKIES. 12Z CONSENSUS STILL OFFERS SOME HOPE FOR RAINFALL WITH A
WEAKENED BROAD TROUGH JUST OFF TO THE WEST...SO WILL MAINTAIN LOW
CHANCE POPS FOR TUESDAY AFTERNOON AND HOPE IT ALL PANS OUT.

OUTSIDE OF THE SHORT TERM AND INFLUENCES OF THE COOLER AND MOIST
AIR IN THE EAST...GENERALLY TOOK THE HIGH SIDE OF THINGS FOR
TEMPERATURES...A BLEND OF MEX AND HIGH MEMBER OF THE 00Z ENSEMBLE
GUIDANCE FOR HIGH TEMPS...AND AN ENSEMBLE BLEND FOR LOWS.

&&

.AVIATION...18Z AVIATION DISCUSSION.

BASES OF CUMULUS CLOUDS WILL RUN ABOUT 5 TO 6 THOUSAND FEET.  EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP OVER THE FORECAST
AREA THROUGH 01Z.  INCLUDED VCTS AT ANB...BHM...AND EET.  SOME OF
THE STORMS MAY BE STRONG TO SEVERE AT TIMES...WITH HAIL AND GUSTY
WINDS TO 50 KNOTS.  EXPECT CONDITIONS TO IMPROVE AFTER 01Z...WITH
MOSTLY CLEAR SKIES AFTER 06Z.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  88  63  90  64 /  40  30  20  20  10
ANNISTON    65  88  65  89  66 /  30  40  10  20  10
BIRMINGHAM  67  89  66  90  68 /  30  40  20  20  10
TUSCALOOSA  66  91  64  93  68 /  30  40  20  20  10
CALERA      66  89  66  91  68 /  30  40  20  20  10
AUBURN      64  90  66  90  68 /  20  40  10  20  10
MONTGOMERY  66  91  66  92  69 /  20  30  20  20  10
TROY        63  89  66  91  67 /  10  40  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

03/81/03
Hazardous weather outlook, Jun 14, 12:10 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT THU JUN 14 2007

ALZ011>015-017>050-151830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
110 PM CDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED...STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
...GENERALLY BETWEEN 2 PM AND 8 PM.  THE MOST FAVORABLE AREA FOR THE
STRONG THUNDERSTORMS IS EAST OF INTERSTATE 65 AND NORTH OF
INTERSTATE 85.  SMALL HAIL AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE
WITH THE STRONGEST STORMS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY...
GENERALLY FROM NOON UNTIL 8PM...WITH WINDS MAINLY UP TO 45 MPH.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY THIS AFTERNOON AND FRIDAY AFTERNOON.

03

In the hours before

Special weather statement, Jun 14, 1:46 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT THU JUN 14 2007

ALZ028-142030-
CLAY-
246 PM CDT THU JUN 14 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 330 PM
CDT...

AT 244 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF SPRINGHILL...MOVING SOUTHWEST AT 15 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...WILL BE
POSSIBLE. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING
SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF
YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A
LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK
SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN
CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF
THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

STEFKOVICH
Special weather statement, Jun 14, 1:49 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT THU JUN 14 2007

ALZ027-142030-
TALLADEGA-
249 PM CDT THU JUN 14 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 330
PM CDT...

AT 248 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF CHANDLER SPRINGS...MOVING SOUTHWEST AT
15 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...WILL BE
POSSIBLE. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING
SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF
YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A
LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK
SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN
CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF
THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

STEFKOVICH
Special weather statement, Jun 14, 2:25 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT THU JUN 14 2007

ALZ036-142115-
COOSA-
325 PM CDT THU JUN 14 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 415 PM
CDT...

AT 324 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF GOODWATER...MOVING SOUTHWEST AT 5 MPH.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.

STEFKOVICH

The radar

The Birmingham radar (KBMX), 48 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Talladega

When
June 14, 2:36 PM CST to 2:45 PM CST
Where
Talladega County, Sylacauga
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.170, -86.250

Hail up to the size of quarters fell for several minutes in and around Sylacauga.

Hail, Cherokee

When
June 14, 5:00 PM CST
Where
Cherokee County, 3 mi N of Cedar Bluff
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.263, -85.600

Thunderstorm Wind, Calhoun

When
June 14, 6:30 PM CST
Where
Calhoun County, 0.81 mi WNW of Piedmont to 0.4 mi WSW of Bigo
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.923, -85.614

In the Piedmont and Vigo areas of northern Calhoun County, one home had its roof completely blown off, one barn had its roof blown off, a few homes had shingle damage, one tree fell on a mobile home, and several more trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45289, 45290, 45292.